Virginia, 2015

Flash Flooding and Flooding in Virginia, September 29 to 30, 2015

September 29 to 30, 2015 · NWS RNK · 13 events in 10 counties and zones

One of the most high-impact flood/flash flooding episodes in recent years in the Blacksburg Hydrologic Service Area (HSA) developed over a several day period but culminated September 29th. S.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9.1 million
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

One of the most high-impact flood/flash flooding episodes in recent years in the Blacksburg Hydrologic Service Area (HSA) developed over a several day period but culminated September 29th. An unusual weather pattern became established around September 25th with very slow-moving and strong high pressure building across New England and low pressure over the southeastern U.S. combining to bring strong easterly flow into the southern Mid-Atlantic along with abundant moisture. Rainfall ending 12z on the 25th was generally confined to the southern portions of the HSA with up to 1 inch in parts of the North Carolina piedmont into southside Virginia. The rains became much heavier and widespread over the next two days with 1 to 4 inches ending at 12z on the 26th and another 1 to nearly 5 inches ending at 12z on the 27th. Over the next five days rainfall was nearly constant in some areas with pulses of heavier rainfall but with the heaviest amounts concentrating across the VA Blue Ridge mountains, mainly in Patrick, Floyd, Roanoke, Henry and Franklin counties. The maximum 5-day rainfall totals ending at 12Z (8 AM) on the 30th ranged from 10 to 16 inches in parts of Patrick and Floyd counties. Some of the higher totals equate to anywhere from a 100 to 500-year event per NOAA Atlas 14. The extremely wet soils set the stage for the severe flash flooding early on September 29th into the afternoon. Several bands of intense rainfall tracked across parts of the same counties mentioned above and also including Montgomery County over a 6 to 12 hour period from 0200 LST to 1400 lST (06z-18z) prompting the issuance of two Flash Flood Warnings for parts of eight counties and several cities at 943 AM (EDT) and 1019 (EDT) AM. It was difficult to differentiate between the onset of flash flooding from the longer duration flooding that was developing or underway as well. No matter the type, by mid-morning numerous reports of flooding and several high water rescues had been reported across a wide area, but most notably in parts of Patrick, Floyd, Montgomery, Roanoke and Henry counties. Local states of emergency were declared in Floyd and Patrick counties due to the widespread flood impacts with water rescues, some homes damaged and dozens of roads closed due to flooding or trees brought down in the saturated soil.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Sep 29, 4:16 AM EST, 29 minutes earlier.

Area forecast discussion, Sep 29, 4:16 AM EST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
516 AM EDT TUE SEP 29 2015

.SYNOPSIS...
LOW PRESSURE OVER THE GULF OF MEXICO WILL TRACK NORTHEAST TODAY
AND TONIGHT WHILE A COLD FRONT CROSSES THE GREAT LAKES INTO THE
EASTERN UNITED STATES. THIS FRONT WILL CROSS THE AREA ON WEDNESDAY
THEN LOW PRESSURE WILL DEVELOP ALONG THE FRONT OFF THE MID
ATLANTIC COAST AND TRACK NORTH THURSDAY THROUGH SATURDAY. THE
UNSEASONABLY WARM TEMPERATURES AND WET WEATHER WILL CONTINUE FOR
MUCH OF THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 445 AM EDT TUESDAY...

LOW PRESSURE OVER THE NORTHERN GULF OF MEXICO WILL TRACK
NORTHEAST TODAY AND WILL MOVE ALONG THE APPALACHIANS THROUGH THE
FORECAST AREA BETWEEN 18Z/2PM THIS AFTERNOON AND 06Z/2AM TONIGHT.
THE 00Z GFS AND LATEST RAP GUIDANCE WERE SLIGHTLY FASTER WITH THE
TIMING OF THIS LOW THAN THE NAM. ALL MODEL SHOWED INCREASING EAST
TO SOUTHEAST WINDS AND UPSLOPE ON THE NORTH SIDE OF THE LOW WHICH
WILL AIDE IN HIGHER RAINFALL AMOUNTS ON THE EAST SLOPES OF THE
BLUE RIDGE. THE BEST SYNOPTIC SCALE LIFT ALONG WITH THE BETTER JET
DYNAMICS REMAINED ALONG AND JUST WEST OF THE WESTERN EDGE OF THE
FORECAST AREA. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THE
EXPECTED RAINFALL AND THE IMPACTS FROM THIS RAIN FOR TODAY INTO
WEDNESDAY MORNING.

STARTING OUT VERY MILD WITH SURFACE DEW POINTS IN THE LOWER 60S TO
AROUND 70. PRECIPITABLE WATER VALUES ARE JUST ABOVE 200 PERCENT OF
NORMAL FOR THIS TIME OF YEAR AND WILL RANGE FROM 1.6 TO 2.2 TODAY
AND TONIGHT. ONLY MINOR CHANGES MADE TO MAXIMUM TEMPERATURES TODAY
AND LOWS TONIGHT. CLOUDS AND PRECIPITATION WILL HOLD BACK RISE IN
TEMPERATURES TODAY AND MOIST AIR MASS WITH LIMIT DROP IN
TEMPERATURES OVERNIGHT.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
AS OF 0315 AM EDT TUESDAY...

A COLD FRONT WILL SLOWLY MOVE ACROSS THE FORECAST AREA WEDNESDAY.
BEHIND THE FRONT...COOL AIR WILL ARRIVE IN NORTHERLY FLOW. DESPITE
THE PASSING OF THE FRONT...RAIN CHANCES WILL REMAIN IN THE FORECAST
AS A NORTHERN STREAM UPPER LEVEL TROUGH CONNECTS WITH A SOUTHERN
STREAM TROUGH. THIS UNITED TROUGH WILL REMAIN OVER THE OHIO-TENN
VALLEY THROUGH FRIDAY. MODELS ARE INDICATING THAT THIS TROUGH COULD
BECOME A CLOSED LOW ON THURSDAY. IF THIS CLOSED LOW DOES TAKE
SHAPE...THE CHANCE FOR RAIN WILL CONTINUE THROUGH THE END OF THE
WORKWEEK. TO PUT A GOOD SPIN ON A DREARY FORECAST...THE BULK OF THE
HEAVY RAIN WILL BE ALONG THE COAST THURSDAY AND FRIDAY. WEDNESDAY
MAY BE A LITTLE ROUGH AS THE FRONT SLIDES ACROSS THE REGION AND
MODERATE DYNAMICS PRODUCE A LINE OF HEAVY SHOWERS. WITH AN ALREADY
SATURATED PLAYING FIELD...MODERATE RAIN RATES AND A RELATIVELY SLOW
MOVING LINE OF STORMS WILL BRING THE THREAT FOR FLASH FLOODING TO
THE AREA WEDNESDAY. SOME THUNDER MAY BE HEARD WHILE THE SEVERE
THREAT REMAINS VERY LOW.

MORNING RAIN AND THE PASSING OF THE COLD FRONT WILL LIKELY RESULT IN
SLIGHTLY BELOW NORMAL TEMPERATURES WEDNESDAY. THE COMBINATION OF
COOL NORTHERLY AIR AND RAIN BEHIND THE FRONT WILL KEEP TEMPERATURE
5F-10F BELOW NORMAL THURSDAY AND FRIDAY.

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
AS OF 230 PM EDT MONDAY...

THE UPPER TROUGH PAIRED WITH THE ONSHORE FLOW PAIRING WILL MAKE SLOW
PROGRESS ACROSS THE AREA DURING THIS PORTION OF THE FORECAST
PACKAGE. THE LATEST GUIDANCE POINTS AT ROUGHLY SATURDAY NIGHT INTO
SUNDAY FOR THE UPPER TROUGH AXIS TO MOVE EAST OF THE AREA. ONCE THIS
TAKES PLACE...ANTICIPATE PRECIPITATION CHANCES DECREASING
SIGNIFICANTLY...AND NOTABLY COOLER AIR ADVANCING INTO AT LEAST THE
WESTERN PORTION OF THE AREA. BY SUNDAY NIGHT INTO MONDAY...EXPECT
LOW TEMPERATURES RANGING FROM THE LOW TO MID 40S ACROSS THE
MOUNTAINS TO THE MID TO UPPER 40S ACROSS THE PIEDMONT. HIGH
TEMPERATURES ON MONDAY ARE EXPECTED TO RANGE FROM THE LOW TO MID 60S
ACROSS THE MOUNTAINS AND MID TO UPPER 60S ACROSS THE PIEDMONT.

&&

.AVIATION /09Z TUESDAY THROUGH SATURDAY/...
AS OF 145 AM EDT TUESDAY...

POOR FLYING CONDITIONS EXPECTED THROUGH AT LEAST MID WEEK.
FORECAST AREA REMAINS UNDER THE INFLUENCE OF DEEP MOISTURE FROM
BOTH THE ATLANTIC OCEAN AND THE GULF OF MEXICO.

HIGH CONFIDENCE OF WIDESPREAD IFR TO LIFR CEILINGS THROUGH AT
LEAST 15Z/11AM THIS MORNING. AREAS OF DRIZZLE AND LIGHT TO
MODERATE RAIN ARE EXPECTED THIS MORNING. NUMEROUS SHOWERS AND
ISOLATED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON. HIGH
CONFIDENCE THAT THE PRECIPITATION WILL REDUCE VISIBILITIES TO MVFR
VALUES THROUGH 00Z/8PM.

IFR STRATUS AND MVFR FOG WILL FILL BACK IN AFTER 00Z/8PM TONIGHT
WITH LITTLE CHANGE IN CONDITIONS THROUGH THE END OF THE TAF
FORECAST PERIOD.

EXTENDED AVIATION DISCUSSION...

MODELS SUGGEST POOR FLYING CONDITIONS MAY LINGER ACROSS A LARGE
GEOGRAPHIC AREA FOR THE REMAINDER OF THIS WEEK AND POTENTIALLY
INTO THE WEEKEND. SUB VFR CONDITIONS ARE LIKELY THROUGH
FRIDAY...WITH GRADUAL IMPROVEMENT OVER THE WEEKEND.

&&

.HYDROLOGY...
AS OF 445 AM EDT TUESDAY...

LINE OF BROKEN SHOWERS HAVE BEEN TRACKING FROM AROUND RALEIGH TO
BLACKSBURG SINCE AROUND 8PM. 1 TO 2 INCHES OF RAIN HAS BEEN
REPORTED IN LESS THAN THREE HOURS WITH SOME OF THE HEAVIER
RAINFALL. RATES WERE AS HIGH AS 0.50 INCHES PER HOUR. THIS RAIN
WAS FALLING OVER COUNTIES THAT ALREADY HAD AS MUCH AS 5 TO 10
INCHES OF RAIN SINCE THURSDAY NIGHT. IN ADDITION AS LOW PRESSURE
TRACKS UP THE SPINE OF THE APPALACHIANS THIS AFTERNOON AND
EVENING...MODELS WERE SHOWING THE POTENTIAL FOR MODERATE TO HEAVY
RAIN AROUND THE NORTH AND EAST SIDE OF THE LOW...ESPECIALLY WHERE
THE EAST AND SOUTHEAST SURFACE AND LOW LEVEL WINDS INCREASE
UPSLOPE ALONG THE BLUE RIDGE.

BASED ON THE LOCATION OF THE PREVIOUS HEAVY RAINFALL AMOUNTS...THE
EXPECTED LOCATION OF HEAVY RAINFALL TODAY AND TONIGHT AND THE
ONGOING FEED OF MOISTURE AND TRAINING SHOWERS OVER THE FOOTHILLS
AND PIEDMONT...HAVE ISSUED A FLASH FLOOD WATCH FOR TODAY INTO
WEDNESDAY MORNING.

EXPECT A MAJORITY OF THE RAIN THAT FALLS TODAY AND TONIGHT TO
RUNOFF...INITIALLY IMPACTING SMALL STREAMS AND CREEKS WITH RAPID
RISES AND POSSIBLE FLOODING. LATER TODAY AND INTO THE END OF THE
WEEK MAINSTEM RIVERS WILL RESPOND TO THE RAINFALL. FLOODING ON THE
RIVERS IS NOT CERTAIN BUT WILL BE MONITORED CLOSELY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR VAZ012>020-
     022>024-032>035-043>045-058.
NC...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR NCZ001>006-
     018>020.
WV...NONE.

&&

SYNOPSIS...AMS
NEAR TERM...AMS
SHORT TERM...RCS
LONG TERM...DS
AVIATION...AMS/PM
HYDROLOGY...NF
Hazardous weather outlook, Sep 28, 2:16 PM EST, 14 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
316 PM EDT MON SEP 28 2015

NCZ003>006-019-020-VAZ034-035-043>047-058-059-291930-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-BEDFORD-AMHERST-HENRY-
PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
316 PM EDT MON SEP 28 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-002-018-VAZ015>017-032-033-291930-
ASHE-ALLEGHANY NC-WATAUGA-GRAYSON-CARROLL-FLOYD-PATRICK-FRANKLIN-
316 PM EDT MON SEP 28 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A TROPICAL DISTURBANCE IS EXPECTED TO TRACK THROUGH THE REGION
TUESDAY THROUGH WEDNESDAY BRINGING WIDESPREAD RAINFALL AND A FEW
THUNDERSTORMS TO THE REGION. HEAVY RAINFALL IS POSSIBLE. RAINFALL
OVER THE PAST SEVERAL DAYS ACROSS THIS REGION HAS BEEN EXCESSIVE...
EXCEEDING 6 INCHES IN SEVERAL LOCATIONS. ADDITIONAL HEAVY RAINFALL
COULD QUICKLY RESULT IN FLOODING OR FLASH FLOODING.

ADDITIONALLY...LOW PRESSURE IS EXPECTED TO LINGER ACROSS THE
REGION THURSDAY INTO THE WEEKEND...MAINTAINING UNSETTLED
WEATHER WITH SCATTERED TO NUMEROUS RAIN SHOWERS THROUGHOUT THE
REGION. THIS RAINFALL COULD PROLONG THE THREAT FOR FLOODING INTO
LATE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ007-009>014-018>020-022>024-WVZ042>044-507-508-291930-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-
EASTERN GREENBRIER-WESTERN GREENBRIER-
316 PM EDT MON SEP 28 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A TROPICAL DISTURBANCE IS EXPECTED TO TRACK THROUGH THE REGION
TUESDAY THROUGH WEDNESDAY BRINGING WIDESPREAD RAINFALL AND A FEW
THUNDERSTORMS TO THE REGION. HEAVY RAINFALL IS POSSIBLE. MUCH OF
THIS AREA HAS SEEN RAINFALL OF 1 TO LOCALLY 4 INCHES OVER THE
PAST SEVERAL DAYS. ADDITIONAL HEAVY RAINFALL COULD RESULT IN
FLOODING OR FLASH FLOODING.

ADDITIONALLY...LOW PRESSURE IS EXPECTED TO LINGER ACROSS THE
REGION THURSDAY INTO THE WEEKEND...MAINTAINING UNSETTLED
WEATHER WITH SCATTERED TO NUMEROUS RAIN SHOWERS THROUGHOUT THE
REGION. THIS RAINFALL COULD PROLONG THE THREAT FOR FLOODING INTO
LATE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Sep 28, 10:59 PM EST, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1159 PM EDT MON SEP 28 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     FLOOD            3 SSW WENTWORTH         36.36N 79.78W
09/28/2015                   ROCKINGHAM         NC   911 CALL CENTER

            WATER RESCUE. CAR STUCK IN HIGH WATER ALONG COUNTY HOME
            ROAD NEAR VERNON ROAD.

1130 PM     FLOOD            4 W YANCEYVILLE         36.42N 79.41W
09/28/2015                   CASWELL            NC   911 CALL CENTER

            MINERAL SPRING BRIDGE CLOSED DUE TO HIGH WATER.

1130 PM     FLOOD            2 W YANCEYVILLE         36.40N 79.39W
09/28/2015                   CASWELL            NC   911 CALL CENTER

            ROAD CLOSED IN THE 2500 BLOCK OF ROUTE 158.

&&

RSTONEFI

The radar

The Roanoke radar (KFCX), 41 km away, was scanning. The volume nearest the first event began at 09:42 UTC.

Open the radar archive at this moment

Event by event

7 flash flood, 6 flood. Local standard time, as filed.

Flash Flood, Patrick

When
September 29, 4:45 AM EST to 2:38 PM EST
Where
Patrick County, 3.4 mi SSW of Meadows of Dan to 3.16 mi ENE of Patrick Spgs
Cause
Heavy Rain
Property damage
$4.0 million
Reported by
911 Call Center
Coordinates
36.686, -80.447

Flooding and flash flooding was widespread across Patrick County. Numerous creeks and rivers were reported out of banks with dozens of road closures across the county for much of the day. An apartment complex was evacuated due to a mudslide and multiple swift water rescues were carried out. Polebridge Creek west of Sanville was reported out of its banks and Big Ivy Creek flooded a portion of Route 58 southeast of Meadows of Dan. The Smith River gage at Woolwine (SMWV2) reached its highest crest on record (data only back to 1995) at 16.11 feet (6300 cfs) at 500 AM (EST) on the 29th (old record 12.20 ft. on 9/28/2004). This is a revised value based on a post-flood analysis by VA Department of Environmental Quality. The historic (1921) Bob White covered bridge over the Smith River near Woolwine was washed away as the river rose. Total damages in Patrick County were estimated at $4 million about half from road and infrastructure damage and half from agricultural losses.

Flood, Pulaski

When
September 29, 5:45 AM EST to 6:45 PM EST
Where
Pulaski County, 1.77 mi NW of Simpkinstown to 1.87 mi NNW of Simpkinstown
Cause
Heavy Rain
Property damage
$20,000
Reported by
Department of Highways
Coordinates
37.040, -80.600

Rainfall of 4 to 7 inches across the area caused several roads to be closed due to flooding in eastern Pulaski County. Route 605 was closed in several locations along with portions of Routes 665, 613 and 626. The river gage on the Little River further at Graysontown (GRYV2) along the Pulaski-Montgomery county line reached a stage of 12.68 feet (flood stage = 8 ft), the 3rd highest at the current datum and highest since Hurricane Agnes in 1972. The discharge of 23100 cubic feet per second equated to approximately a 50-year recurrence interval per USGS information.

Flash Flood, Floyd

When
September 29, 6:00 AM EST to 2:00 PM EST
Where
Floyd County, 2.67 mi SSE of Shelors Mill to 2.21 mi SE of Alum Ridge
Cause
Heavy Rain
Property damage
$3.1 million
Reported by
Emergency Manager
Coordinates
36.838, -80.354

Widespread flooding occurred across the county but was concentrated in Route 8 corridor. Several swift water rescues were made and numerous roads were closed and many damaged. A van was swept off of Meadows Creek Road and the driver, a college student, was rescued. In addition, 13 homes were destroyed, 12 homes received major damage, 15 homes minor damage, and 42 other homes affected, for a total loss of $2.3 million dollars. The worst flooding appeared to be in the Sowers Mill Dam Road and Little River Road areas. According to county officials additional commercial and agricultural losses ran about $400,000. Road damage totaled an additional $400,000 per the Virginia Department of Transportation. Local officials described it as one of the worst weather disasters in county history. The Little River which runs through much of Floyd County was responsible for much of the damage. Residents in the Sowers Mill Dam Road area said the river rose 20 to 25 feet during the flood. The river gage on the Little River further downstream at Graysontown along the Pulaski-Montgomery county line reached a stage of 12.68 feet (flood stage = 8 ft), the 3rd highest at the current datum and highest since Hurricane Agnes in 1972.

Flash Flood, Radford (C)

When
September 29, 7:00 AM EST to 3:00 PM EST
Where
Radford (C) County, 1.19 mi NNW of Radford to 1.52 mi N of Radford
Cause
Heavy Rain
Reported by
Public
Coordinates
37.136, -80.569

Water was reported across Route 11 in Radford. The automated rain gage at the Radford River gage (RDFV2) measured 2.42 in one hour ending 0600 LST, which is very close to the 100-year recurrence interval (0.01 annual exceedance probability) for this location and duration.

Flash Flood, Montgomery

When
September 29, 7:30 AM EST to 2:50 PM EST
Where
Montgomery County, 1.77 mi NW of Riner to 0.73 mi SSW of Riner
Cause
Heavy Rain
Property damage
$1.0 million
Reported by
Public
Coordinates
37.090, -80.470

There were numerous reports of roads flooded and some badly damaged across Montgomery County. The biggest impacts were in the western half of the county where 3 to 5 inches of rain fell in a 6-hour period between 0700 LST and 1300 LST. The asphalt on Laurel Mill Ridge road was reportedly washed away. Meadow Creek Road had at least one foot of water rushing over it. Duck Pond Road was closed from Oak Lane to Smithfield. Radford Road was closed, Route 8 in Riner was partially flooded and an earth retaining wall gave way. Toms Creek was flooding a portion of Mt. Zion Road near Brooksfield Road. Plantation was closed due to 6 to 12 inches of water over the road.

Flash Flood, Henry

When
September 29, 10:00 AM EST to 6:00 PM EST
Where
Henry County, 0.38 mi SW of Sanville to 1.65 mi E of Sanville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.716, -80.075

Flooding was reported along Morningside Drive west of Sanville. Blackberry Creek IFLOWS gage (BBBV2) rose from around 2 feet at 5AM to crest at 8.2 feet (Minor Flood Stage = 6 ft) by early early afternoon. Some crawl spaces were flooded along Blackberry Creek.

Flood, Montgomery

When
September 29, 10:00 AM EST to 8:00 PM EST
Where
Montgomery County, 0.69 mi NNE of Pilot to 2.96 mi NE of Blacksburg
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.059, -80.364

Flash flooding turned into river flooding across the eastern two-thirds of Montgomery County as runoff across the upper Roanoke River basin from the extremely heavy rainfall continued. Mean areal precipitation was a solid 2 to 4 inches across the South Fork Roanoke River basin and the gage at Shawsville (SHAV2) crested above the Major Flood Category (9 ft) at 9.32 feet (Flood Stage = 5 feet) the 2nd highest on record (since 1960) and highest since 1979 (9.27 ft). Precipitation was somewhat lower in the North Fork Roanoke River basin, generally 1 to 3 inches and the gage near Ironto (IROV2) crested at 10.1 feet (Flood Stage = 9 ft). On the mainstem Roanoke River at Lafayette (LAAV2) just below the confluence of the North and South Forks the crest reached 12.16 ft. in the Moderate Flood category and the 6th highest on record since 1944 and highest since the remains of Hurricane Jeanne in September, 2004. In addition numerous roads remained closed across the county into the late afternoon and evening due to slow to recede flood waters.

Flash Flood, Salem (C)

When
September 29, 10:00 AM EST to 4:00 PM EST
Where
Salem (C) County, 2.06 mi WSW of Salem (C) to 2.88 mi W of Salem (C)
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.294, -80.087

Rainfall was generally 1 to 2 inches across the City of Salem during the day. Several roads were reported closed in the City of Salem. A voluntary evacuation was made from Ramey Mobile Home Park along Mason Creek which crested at 7.5 ft (Flood Stage = 7 ft) at the upstream gage (MSCV2) in Roanoke County at 1400 LST. Other road closures that continued into the evening included the low water bridge over the Roanoke River at Mill Lane, Texas Street at Carter Way, East Riverside at Front Avenue, Eddy Street, Colorado Street, Apperson Drive, Mill Lane at Mountain Avenue, West Salem Mobile Home Park and West Riverside Mobile Home Village.

Flood, Salem (C)

When
September 29, 11:00 AM EST to September 30, 7:30 AM EST
Where
Salem (C) County, 2.88 mi WSW of Salem (C) to 1.65 mi WSW of Salem (C)
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.283, -80.098

Rainfall was generally 1 to 2 inches across the City of Salem during the day but the heavier rain upstream brought a significant flood wave was downstream along the mainstem Roanoke River through the City. The Salem Pump Station IFLOWS gage (SPSV2) on the Roanoke rose above flood stage (7 ft) on the 29th around 1100 LST, cresting at 13.8 feet (Moderate Flood Stage) at 2100 LST and falling below by 0730 LST on the 30th. This tied for the 4th highest on record at this gage with records dating back to the late 1970s.

Flash Flood, Franklin

When
September 29, 11:00 AM EST to 8:00 PM EST
Where
Franklin County, 4.8 mi NNE of Endicott to 0.34 mi SE of Lanahan
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.939, -80.104

Rainfall of 1 to 2 inches by 8 AM (EST) across western Franklin County continued through early afternoon with an additional 1.5 to 3 inches in the far western sections. At least 8 roads mainly in the western sections of the county were reported to be closed by afternoon. These included Runnet Bag Road, Coles Creek Road, Madcap Road, Ruritan Road, Wades Gap Road, Boones Mill Road, Five Mile Mountain Road, Dillons Mill/Western Comer Road. The IFLOWS stream gage on Maggodee Creek (MGDV2) reached Action Stage of 5 feet by 1215 PM (EST) and crested at 1245 PM at 6.2 feet, just below Flood Stage of 7 feet.

Flood, Roanoke

When
September 29, 11:30 AM EST to September 30, 4:30 AM EST
Where
Roanoke County, 1.17 mi WSW of Kumis to 0.58 mi W of Bradshaw
Cause
Heavy Rain
Property damage
$5,000
Reported by
Department of Highways
Coordinates
37.245, -80.200

Numerous roads were closed throughout the day across parts of Roanoke County as 1 to 3 inches of rain, with isolated 4 inch amounts from early on the 29th through midday. A water rescue from a car was needed along Bent Mountain Road. The Roanoke River at Glenvar gage (GNVV2) rose to 16.53 feet during the afternoon of the 29th due to the very heavy rain across the upper Roanoke River basin. This stage was above the defined Major Flood Category (16 ft) and the 4th highest crest since records began in 1992 on this gage. It was slightly below a 10-year recurrence interval (0.1 annual exceedance probability). Several roads near the river were closed due to the flood waters. Mason Creek (MSCV2) north of Salem in the county crested at 7.5 ft (Flood Stage = 7 ft) at 1400 LST.

Flood, Roanoke (C)

When
September 29, 1:00 PM EST to September 30, 5:00 AM EST
Where
Roanoke (C) County, 2.38 mi WSW of Roanoke to 1.66 mi W of Roanoke
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.259, -79.991

The Roanoke River flooded through the city of Roanoke due mainly to the very heavy rains across the upper basin. Rainfall in the city was generally around 1 inch during the day but up to 4 inches fell across the headwaters in Montgomery County. The USGS gage and NWS forecast point at Walnut Street (RONV2) rose very rapidly, reaching flood stage (10 ft) by early afternoon and cresting at 14.40 ft in the Moderate Flood Category and the 10th highest stage on record (data at the current location since 1937). The recurrence interval per USGS data on the flooding at the Roanoke gage indicated approximately a 10-year event (0.1 annual exceedance probability). Several roads close to the Roanoke River were closed but no substantial damage was reported. Water rescues from three vehicles on Bennington Street were performed during the evening of the 29th.

Flood, Patrick

When
September 29, 2:39 PM EST to 10:39 PM EST
Where
Patrick County, 3.93 mi N of Vesta to 1.5 mi N of Vesta
Cause
Heavy Rain
Property damage
$1.0 million
Reported by
Trained Spotter
Coordinates
36.776, -80.359

Flooding continued much of the day across Patrick County. Dozens of roads remained closed by late afternoon. U.S. Route 58 and VA State Highway 8 both major thoroughfares were under 2 to 3 feet of water around 400 PM. Several businesses in downtown Stuart were flooded and several other businesses on U.S. 58 were flooded including the W and W produce store and Wal Mart.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2015Every state in 2015This day in weather historyWarnings in Virginia, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 601956, 601718, 601960, 601961, 601959, 602044, 602052, 602455, 602050, 602118, 602462, 602077, 601955.